Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 52, NWS Los Angeles, CA

July 24, 2005Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Jul 24, 2005, 3:45 PM PDT for Los Angeles County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2005, 3:45 PM PDT (22:45 UTC)
Expired
Jul 24, 2005, 5:45 PM PDT
In force
2 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 82 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 242252
FFWLOX
CAC037-250045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
345 PM PDT SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA
  AFFECTING THE SAN GABRIEL MOUNTAINS AND ADJACENT SOUTHERN
  PORTIONS OF THE ANTELOPE VALLEY...INCLUDING PALMDALE AND LITTLEROCK

* UNTIL 545 PM PDT

* AT 340 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TWO THUNDERSTORM COMPLEXES OVER NORTH CENTRAL LOS ANGELES COUNTY.
  ONE STORM COMPLEX WAS LOCATED NEAR MILL CREEK SUMMIT...WITH ANOTHER
  JUST SOUTH OF PALMDALE. THESE TWO STORM COMPLEXES ARE EXPECTED TO
  MERGE AND PRODUCE VERY HEAVY RAINFALL NEAR THE INTERSECTION OF
  HIGHWAY 14 AND ANGELES FOREST HIGHWAY. DUE TO THE SLOW MOVEMENT OF
  THESE STORMS...FLASH FLOODING WILL BE LIKELY ACROSS THE WARNING
  AREA...WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR EXPECTED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MILL CREEK
  SUMMIT...LAKE PALMDALE...LITTLEROCK...AND PALMDALE.
 
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3431 11817 3439 11799 3460 11796 3460 11822

$$

GOMBERG/MOYER
3 follow-up statements
000 
WGUS76 KLOX 242329
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
430 PM PDT SUN JUL 24 2005

CAC037-250045-
LOS ANGELES COUNTY-
430 PM PDT SUN JUL 24 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 545 PM PDT FOR NORTH 
CENTRAL LOS ANGELES COUNTY...AFFECTING THE SAN GABRIEL MOUNTAINS AND
SOUTHERN ANTELOPE VALLEY...INCLUDING THE CITIES OF PALMDALE AND 
LITTLEROCK...

AT 420 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A LARGE THUNDERSTORM COMPLEX COVERING A LARGE AREA OF THE SAN GABRIEL
MOUNTAINS AND SOUTHERN ANTELOPE VALLEY. THE HEAVIEST RAINFALL WAS OCCURRING
ACROSS THE PALMDALE METROPOLITAN AREA...EXTENDING SOUTHWESTWARD TOWARDS
ACTON...ALONG HIGHWAY 14. DUE TO THE SLOW MOVEMENT OF THIS LARGE STORM
COMPLEX...FLASH FLOODING WILL REMAIN LIKELY ACROSS THE WARNING 
AREA...WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR POSSIBLE.

A WEATHER SPOTTER REPORTED SIGNIFICANT STREET FLOODING IN AND AROUND
PALMDALE...WITH UP TO TWO FEET OF STANDING WATER AND STALLED CARS AT 
THE INTERSECTION OF HIGHWAY 14 AND AVENUE P. 

ANOTHER LARGE AREA OF THUNDERSTORMS WAS MOVING RAPIDLY SOUTHWARD TOWARDS
LANCASTER AND COULD MERGE WITH THE LARGE THUNDERSTORM COMPLEX MENTIONED
ABOVE. SIGNIFICANT RAINFALL IS LIKELY THROUGH THE EARLY EVENING HOURS
ACROSS THE ANTELOPE VALLEY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3431 11817 3439 11799 3460 11796 3460 11822

$$

GOMBERG/MOYER
000 
WGUS76 KLOX 242353
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
455 PM PDT SUN JUL 24 2005

CAC037-250045-
LOS ANGELES COUNTY-
455 PM PDT SUN JUL 24 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 545 PM PDT FOR NORTHERN LOS 
ANGELES COUNTY...NOW AFFECTING THE ANTELOPE VALLEY WEST OF LANCASTER
AND PALMDALE...INCLUDING THE LEONA VALLEY...ELIZABETH LAKE...BOUQUET
RESERVOIR...AND QUARTZ HILL...

AT 450 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SIGNIFICANT WEAKENING OF THE THUNDERSTORM COMPLEX NEAR PALMDALE
AND ACTON...BUT SHOWED INTENSIFICATION OF ANOTHER STORM COMPLEX
WEST OF LANCASTER...AFFECTING LEONA VALLEY AND ELIZABETH LAKE.
THIS STORM COMPLEX WILL BRING A HIGH RISK OF FLASH FLOODING TO
THESE AREAS AND IS MOVING SOUTHWARD AT AROUND 10 MILES PER HOUR...
WHICH WILL AFFECT QUARTZ HILL...GREEN VALLEY...AND BOUQUET
RESERVOIR. RAINFALL RATES OVER ONE INCH PER HOUR HAVE ALREADY
BEEN OBSERVED TODAY. IN ADDITION TO THE HEAVY RAIN POTENTIAL...
THESE STORMS WILL LIKELY BRING SMALL HAIL...GUSTY WINDS...AND
DANGEROUS CLOUD TO GROUND LIGHTNING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTERN
LANCASTER...LEONA VALLEY...ELIZABETH LAKE...GREEN VALLEY...BOUQUET 
RESERVOIR...AND QUARTZ HILL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3444 11835 3449 11805 3471 11818 3470 11848
      3454 11852

$$

GOMBERG/MOYER
000 
WGUS76 KLOX 250046
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
547 PM PDT SUN JUL 24 2005

CAC037-250100-
LOS ANGELES COUNTY-
547 PM PDT SUN JUL 24 2005

...THE FLASH FLOOD WARNING FOR NORTHERN LOS ANGELES COUNTY EXPIRED 
AT 545 PM PDT...

AT 540 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
CONSIDERABLE WEAKENING OF THUNDERSTORM ACTIVITY OVER NORTHERN LOS 
ANGELES COUNTY. THEREFORE...THE FLASH FLOOD WARNING THAT WAS IN 
EFFECT HAS BEEN ALLOWED TO EXPIRE. HOWEVER...THERE IS ANOTHER LARGE
THUNDERSTORM COMPLEX OVER SOUTHEAST KERN COUNTY THAT MAY AFFECT THE
NORTHEAST PORTION OF THE ANTELOPE VALLEY. AS A RESULT...FLASH FLOOD
WARNINGS MAY NEED TO BE ISSUED LATER THIS EVENING IF THESE STORMS 
HOLD TOGETHER. 

LAT...LON 3444 11835 3449 11805 3471 11818 3470 11848
      3454 11852

$$

GOMBERG/MOYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 1:17 PM PDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 24, 1:17 PM PDT, 2 hours 28 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
117 PM PDT SUN JUL 24 2005

.SHORT TERM...
HAD AN EARLIER CONVECTION INITIATION TIME TODAY...PARTLY DUE TO A
SQUEEZE PLAY BETWEEN A SHORTWAVE MOVING SOUTH FROM THE CENTRAL
VALLEY AND ANOTHER SHORTWAVE MOVING WEST ACROSS NRN BAJA. CONVECTION
TIGHTLY CLUSTERED IN SW SAN BERNARDINO COUNTY...BUT SO FAR ONLY ONE
OR TWO CELLS HAVE PERCOLATED OVER THE EASTERN SAN GABRIELS. ALL
PARAMETERS REMAIN IN PLACE FOR HEAVY RAIN PRODUCING THUNDERSTORMS
THIS AFTERNOON ACROSS NORTHEASTERN LOS ANGELES COUNTY AND NORTHERN
VENTURA COUNTY. STEERING FLOW WILL DRIFT THE STORMS WSW AND SO SOME
MAY EDGE INTO THE ADJACENT COASTAL VALLEYS. HOWEVER...THE AIRMASS
CLOSER TO THE COAST IS CONSIDERABLY MORE STABLE SO I DONT
ANTICIPATE ANY PROBLEMS THERE. AN ALTOCUMULUS DECK COVERED THE
ANTELOPE VALLEY AND CENTRAL LA COUNTY MTNS THIS MORNING...BUT I
THINK ALL THAT WILL DO IS DELAY THE ONSET OF CONVECTION IN THOSE
AREAS. SURFACE DEWPOINTS ARE RATHER JUICY...WITH LOWER 60S IN THE
ANTELOPE VALLEY AND EVEN SOME LOWER 70S ON THE SOUTHEASTERN SIDE OF
THE SAN GABRIEL MTNS. CONVECTION SHOULD DIE OFF TOWARD SUNSET.

WITH THE RETURN OF THE COASTAL STRATUS TO POINTS SOUTH OF POINT
CONCEPTION LAST NIGHT...I DONT SEE WHY IT WONT BE THERE AGAIN
TONIGHT. HOWEVER...IM NOT CONFIDENT OF ITS COVERAGE OVER THE
VENTURA/LA COASTAL PLAINS...SO WILL NOT MAKE A BIG DEAL ABOUT IT.

THE INVERTED TROUGH...A.K.A REMNANT TROUGH OF HURRICANE EMILY...WILL
MOVE SOUTHWEST OF THE AREA MONDAY AND DRIER AIR FROM THE NORTH WILL
BE FILTERING SOUTH. HOWEVER...THERE IS STILL ENOUGH 850 MB MOISTURE
AROUND TO WARRANT SLIGHT CHC OF TSTMS OVER THE LA/VENTURA MTNS AND
ANTELOPE VLY IN THE AFTERNOON AND EVENING. THAT SHOULD BE IT FOR A
FEW DAYS. THE UPPER LEVEL RIDGE AXIS BUILDS BACK OVER THE AREA
TUESDAY...BUT NOT AT THE SAME MAGNITUDE AS WHAT WE HAVE SEEN
RECENTLY. TEMPS WILL CHANGE LITTLE INLAND THROUGH THE PERIOD...BUT
AN INCREASE IN THE ONSHORE FLOW AND A RETURN TO A MORE TYPICAL
SUMMERTIME NIGHT AND MORNING STRATUS PATTERN BY TUESDAY WILL YIELD
COOLER AFTERNOON HIGHS AT THE BEACHES AND INLAND TO THE COASTAL
VALLEYS.

.LONG TERM...
BY THURSDAY...THE UPPER LEVEL RIDGE IS EXPECTED TO MIGRATE BACK OVER
THE FOUR CORNERS REGION AND UPPER LEVEL FLOW OVER THE AREA BECOMES
SOUTHERLY AGAIN. BETWEEN THE FLOW AROUND THE RIDGE AND AN
APPROACHING TROUGH FROM THE EAST PACIFIC...TROPICAL MOISTURE WILL
LIKELY START GETTING PULLED TO THE NORTH AGAIN...AND WELL NEED TO
KEEP A MENTION OF AFTN/EVENING TSTM ACTIVITY FOR THE LA/VENTURA
COUNTY MTNS AND ANTELOPE VALLEY FOR FRIDAY THROUGH SUNDAY.
AGAIN...LITTLE CHANGE IN THE TEMPERATURES THROUGH THE PERIOD.

&&

.AVIATION...VFR CONDITIONS PREVAILED OVER THE AREA EARLY THIS
AFTERNOON WITH SCATTERED THUNDERSTORMS OVER THE MOUNTAIN TWEB ROUTE.
RELATIVELY SHALLOW MARINE LAYER WITH TOPS AROUND 1KFT WITHIN LIGHT
ONSHORE WINDS. HAVE FOLLOWED MOS WITH THE LA COUNTY TAFS THOUGH
ADJUSTED THE TIMING OF DEVELOPING MVFR CIGS OVER THE COAST AND
FOLLOWED PERSISTENCE ELSEWHERE.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR FLASH FLOODING (SEE LAXFFALOX).

&&

PUBLIC...MOYER
AVIATION...FORWOOD
Hazardous weather outlook, Jul 24, 6:00 AM PDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SUN JUL 24 2005

CAZ034>041-044>047-051>054-059-087-088-251300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TODAY VALID FROM 11 AM PDT
TO 9 PM PDT FOR POSSIBLE FLASH FLOODING OVER INLAND PORTIONS OF
VENTURA AND LOS ANGELES COUNTIES...

TROPICAL MOISTURE FROM THE REMNANTS OF HURRICANE EMILY WILL LINGER
OVER VENTURA AND LOS ANGELES COUNTIES TODAY...BRINGING THE CHANCE
FOR THUNDERSTORMS WITH HEAVY DOWNPOURS. THESE STORMS ARE EXPECTED TO
BE SLOW MOVING WITH THE POTENTIAL TO PUT DOWN SEVERAL INCHES OF RAIN
OVER A SMALL AREA IN LESS THAN AN HOUR...RESULTING IN FLASH
FLOODING. THE MOST VULNERABLE AREAS WILL BE THE STEEP TERRAIN OF THE
MOUNTAINS AND ADJACENT VALLEYS AND DESERTS...ESPECIALLY THOSE AREAS
THAT HAVE RECENTLY BURNED.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE FOR MOUNTAIN AND DESERT THUNDERSTORMS
ON MONDAY...AND AGAIN ON FRIDAY AND SATURDAY. FLOODING IS NOT
EXPECTED TO BE AN ISSUE ON MONDAY DUE TO LOWER AMOUNTS OF MOISTURE
IN THE ATMOSPHERE. HOWEVER...ISOLATED THUNDERSTORMS COULD PRODUCE
LIGHTNING THAT COULD START WILD FIRES. IT IS TOO EARLY TO ACCURATELY
CHARACTERIZE THE SPECIFIC THREAT FROM THE THUNDERSTORM ACTIVITY
EXPECTED ON FRIDAY AND SATURDAY. BUT WE WILL BE WATCHING IT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DANIELSON

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.